Hepatitis Social Community
On the beach or in the sea during tx?
About This Community:

This forum is for hepatitis patients, family members, loved ones, friends or anyone with an interest in hepatitis, to have open social conversations about any topic they choose, with the exception of religion and politics. Please note that our standard “Rules for Posting in Public Areas”, which are found in our Terms of Use , also apply in this community. If you are newly diagnosed with Hepatitis or you have questions or information to share about current treatments, research studies, clinical trials, or other medical issues pertaining to Hepatitis, please post it in one of our Hepatitis Communities ( Hep A , Hep B , Hep C or Hep-autoimmune ).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

On the beach or in the sea during tx?

Now I heard the difficulties when treating with Telaprevir
But here down under summer is on the way. And really I do not want to loose the third summer in a row (last year was crap weather)

So any thoughts on swimming in the sea - is the salty water going to help with possible rash? How about the sun?

I am even ready to swim fully dressed if necessary so I will not be exposed to the sun
11 Comments Post a Comment
Blank
2061362_tn?1353283118
First, riba can cause rash also. Not sure about the salt, but I have heard others comment that they got rash or worsening rash in the sun. For me, I've had skin cancer so I try to avoid the sun as much as possible, but it was the heat that got me more than anything, still does 2 months post-treatment. The hot weather not only caused rash, but it made me incredibly sick as well. So be careful of that. Good luck and hopefully others who know more about the salt will chime in.
Blank
190885_tn?1333029491
what a neat place to live....good for you...wear cloths....cover everything.....incivek(telaprevir)  doesn't like the sun at all....wear a hat too....i would be carefull what ever you have on doesn't rub too much...and no polyester....i would wear cotton or silk maybe....i know the salt water heals a lot of stuff but i would be careful with this rash...good luck.....billy
Blank
1669790_tn?1333666195
I agree with Dawn that Teleprevir isn't the only culprit causing the rash.  I was on Interferon/Riba and has some wicked rashes also.  For me the trigger for the rash was heat and sweating.  Do your best to avoid both if possible.  Go out in the early morning or late evening if that helps.  As far as exposure to salt water, I honestly don't know.  These meds are tough on the skin so I'd try very short exposures to see if you have any issues.  Be sure to cover with sunscreen if the sun is intense.  Stay well hydrated by drinking plenty of water and use lotions to add moisture back to your skin.  If you haven't already, discuss with your doctor their plan to treat the rash, such as rx's.  Don't let the rash get out of control since it will make you miserable.  Don't worry, just be prepared with a plan.  Good luck to you.
Blank
163305_tn?1333672171
Do you have one of those warm weather wet suits ? I forget what they're called but that would be my suggestion.

I'd rub oil on my skin before getting in the water, wash off really well immediately after and double moisturize your skin.

Tx is hard on the skin without the added drying affects of sun and salt water.
Coconut oil is a good one, I even used virgin olive oil, use it on your hair, or better yet, put conditioner in your wet hair before getting into the water.

Good luck.
Blank
Avatar_m_tn
My severe rash went away with sun exposure. We are all different..Mark
Blank
1986676_tn?1329866071
I was warned to stay out of the sun, and that when you have a reaction
due to sun it can be difficult to get under control.  I didn't test it to see
what would happen.

Everyone's reaction seems to vary. I would probably play it "cool" the first 12 weeks. Incivek is nothing to play with, but then you may not have
a drastic reaction to the meds.

It is truly amazing how the internet brings folks from around the world together, and fortunatley we're using it for the good of others.

Wishing you a good tx. with few sx.


Reva
Blank
3093770_tn?1389742726
yep , is a wet suit. I have a summer one, short sleeve and shorts. That should do it

But it seems from all the other comments that I beeter stay out of sun

Another issue I have here is that also the mosquito season starts :( plus many other insects

I know it was itching realy bad last year. I remember that my grandma used to rub the spot with raw onion so it will not itch. Hmmm! I wonder if it works for the meds itch

Time will say :) Better get ready
Blank
3093770_tn?1389742726
Lucky you, I guess is worth trying
Blank
3093770_tn?1389742726
Thank you Reva for your wishes

I kinda want to start it now. Still did not get the app with the specialist nurse to go through tx details.
Blank
Avatar_f_tn
  The insects dont like our blood (generally), when we are on Treatment...they can smell us, and keep away, lol
   I am also a beachy/swimming type of person (Cali Coast) but only went in the ocean once, because I was so nervouse. The salt water did feel nice, and cool me off, and I wore a long-sleeved, high necked rash gaurd, and long surfer shorts.
  I did get a rash from the sun, but it cleared up in about 6 wks, but left me feeling very nervous of the sun. I got the rash when I wore a light colored tank top, I was so over-sensitive to the sun, that my belly and back got a rash that turned inmto a sun-burn. It then seemed to go systemic, and ended up making the top of my head itch~
  After that, I wore dark clothes, long sleeves, a big hat, but still sat in the sun with my friends, drinking coffee. The vitamin D is good for us~
Blank
766573_tn?1365170066
O M G the mosquitoes have been worse here than ever this year! I do so much outside that at first it was a terrible inconvenience. Mosquitoes love standing water and here you are talking about the beach and the sea. There is no escaping either where I live so I am very much in the habit of using OFF. The clip ons do an OK job but I also spray my clothes. I just depends on what I am going to be doing. I have only had about five bites and that is from the beginning of June to now. I have had more than ten pretty serious chigger bites however :(  :(

____________________________-

Everyone does indeed differ in what they are able to tolerate when it comes to the sun. I use a very effective UVA/UVB sunscreen that has never ever let me down. It actually even serves as a good makeup primer if you can believe that. Be sure to check and see what is available in your area since you will need protection no matter what you decide.

I personally so far have had no problems with heat or the pool. To me a chlorinated pool seems more of a risk compared to the sea. Despite how all this sounds I am outside but never (ever) unprotected in the sun.

The bottom line is you never know until you try. My biggest concern is the sun and not the water and there is no getting around the fact that some meds increase and contribute to photosensitivity however:

Photosensitivity
http://www.hepatitis-central.com/mt/archives/2010/03/
03 March 2010

In many people, certain medications increase skin sensitivity to UV radiation. The current standard of therapy for Hepatitis C, interferon and ribavirin, are included in the ranks of photosensitive drugs. Thus, anyone being treated for Hepatitis C must protect him or herself from the sun and avoid tanning beds.

In a discussion of Hepatitis C therapy, liver expert Melissa Palmer, MD, says "itching may occur anywhere on the body but is most common in sun-exposed areas and at the injection sites. Pruritus (skin itching) frequently occurs at the site of injection of interferon. This type of skin reaction typically occurs within a day or two and may not resolve for up to a month after the injection." In addition, Palmer cautions, "Avoid tanning salons, as this too may worsen pruritus that occurs while on treatment. If pain, swelling and redness accompany pruritus at the injection site, it should immediately be reported to the doctor or nurse, as it may be a sign of infection."

A consequence of drug-induced photosensitivity, severe sunburns can occur from sunbathing during Hepatitis C therapy. Before going outside during the day, individuals receiving treatment are encouraged to cover themselves with protective clothing and a hat, as well as use an SPF of at least 30 on the face and any exposed areas.

________________________
Skin reactions with HCV direct-acting antiviral agents Boceprevir  and Telaprevir:
http://www.natap.org/2012/HCV/021412_01.htm

Furthermore, rash and photosensitivity with BI 201335 appeared to be dose-dependent in Phase IIb trials, with higher rates of moderate and severe rash, and discontinuation due to rash and photosensitivity, reported in patients receiving a higher dose [35]. The mechanism of these side effects is currently unclear, although these preliminary data suggest that the management of dermatological reactions will remain important going forwards.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis Social Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Hepatitis Answerers
1815939_tn?1377995399
Blank
pooh55811
683231_tn?1408489117
Blank
flyinlynn
Auburn, WA
163305_tn?1333672171
Blank
orphanedhawk
Rural Mural, CA
Avatar_m_tn
Blank
can-do-man
IN
446474_tn?1404424777
Blank
HectorSF
CA
Avatar_f_tn
Blank
susan400
FL